Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 58, NWS St. Louis, MO

May 21, 20195 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2019, 7:36 PM CDT for 5 counties in Illinois. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 7:36 PM CDT (00:36 UTC)
Expired
May 21, 2019, 8:15 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:37 PM CDTTSTM WND DMG2 Ene Edwardsville, ILSEVERAL LARGE TREE LIMBS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 466 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS53 KLSX 220036
SVRLSX
ILC005-027-117-119-135-220115-
/O.NEW.KLSX.SV.W.0058.190522T0036Z-190522T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
736 PM CDT Tue May 21 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clinton County in south central Illinois...
  Bond County in south central Illinois...
  Madison County in southwestern Illinois...
  Southern Macoupin County in southwestern Illinois...
  Western Montgomery County in south central Illinois...

* Until 815 PM CDT.

* At 736 PM CDT, severe thunderstorms were located along a line
  extending from Shipman to Carpenter to near Lebanon, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Edwardsville, Glen Carbon, Highland, Troy, Greenville, Litchfield,
  Hillsboro, Carlinville, Staunton, Gillespie, Trenton, Mount Olive,
  Bunker Hill, Benld, St. Rose, St. Jacob, Worden, Raymond, Marine
  and Livingston.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 45.
 Interstate 55 in Illinois between exits 23 and 63.

This also includes Beaver Dam State Park and Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3860 8971 3865 8971 3866 8991 3883 8995
      3914 9015 3943 8958 3936 8953 3935 8953
      3916 8940 3878 8933
TIME...MOT...LOC 0036Z 232DEG 40KT 3912 9004 3888 8988 3864 8982 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

BSH
1 follow-up statement
660 
WWUS53 KLSX 220109
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
809 PM CDT Tue May 21 2019

ILC117-220119-
/O.CAN.KLSX.SV.W.0058.000000T0000Z-190522T0115Z/
Macoupin IL-
809 PM CDT Tue May 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACOUPIN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois.

LAT...LON 3860 8971 3935 8971 3937 8970 3943 8958
      3916 8940 3878 8933
TIME...MOT...LOC 0109Z 232DEG 40KT 3934 8967 3910 8951 3886 8945 

$$

ILC005-027-119-135-220115-
/O.CON.KLSX.SV.W.0058.000000T0000Z-190522T0115Z/
Clinton IL-Bond IL-Madison IL-Montgomery IL-
809 PM CDT Tue May 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN CLINTON AND BOND COUNTIES IN SOUTH CENTRAL
ILLINOIS...EASTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS AND
WESTERN MONTGOMERY COUNTIES IN SOUTH CENTRAL ILLINOIS...

At 809 PM CDT, severe thunderstorms were located along a line
extending from near Raymond to near Taylor Springs to near
Greenville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Highland, Greenville, Litchfield, Hillsboro, Trenton, St. Rose,
Raymond, Pocahontas, Taylor Springs, Coffeen, Schram City, Sorento,
Beaver Creek, Reno, Jamestown, Pierron, Panama, Grantfork, New
Douglas and Waggoner.

This also includes Lake Lou Yaeger.
 
This includes the following highways...
 Interstate 70 in Illinois between exits 30 and 45.
 Interstate 55 in Illinois between exits 52 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3860 8971 3935 8971 3937 8970 3943 8958
      3916 8940 3878 8933
TIME...MOT...LOC 0109Z 232DEG 40KT 3934 8967 3910 8951 3886 8945 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:01 PM CDT, 35 minutes earlier.

Area forecast discussion, May 21, 7:01 PM CDT, 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
701 PM CDT Tue May 21 2019

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 437 PM CDT Tue May 21 2019

Line of thunderstorms is expected to move northeast across the CWA
late this afternoon and early this evening. Atmosphere has rapidly
destabilized ahead of it as 60s and lower 70 dewpoints have surged
north into the southern CWA allowing for MLCAPES to jump into the
1000-1500+ J/kg range. This is further evidenced by the appearance
of a well developed cumulus field that is moving northward into
the CWA. Latest RAP low level convergence fields supports CAMS
simulated reflectivity which depicts the current line progressing
eastward across the CWA through the evening. Deep layer and low
layer shear supports the line producing damaging winds with
embedded tornadoes and perhaps some hail given the steep lapse
rates. In addition any discrete storms that do develop ahead of
the line will also be capable of producing all hazards.

Will continue the flash flood watch until midnight. While the line
will be progressive, it will have very heavy rainfall rates.
Therefore cannot rule out a flash flood threat given the already
wet ground over the area. This line will move east of the CWA
after midnight with dry conditions expect by 12Z.

Wednesday looks like about one of the only dry days as the there
will be no upper systems moving across the area. By Wednesday
night however, both the NAM/GFS are showing another weak shortwave
moving over the area at the some time that a front will be aligned
over Missouri and Illinois. Will go with a chance of showers and
thunderstorms as there may be some chance for a few strong storms.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 437 PM CDT Tue May 21 2019

The extended part of the forecast will be highlighted by warm
temperatures and a chance of thunderstorms through the Memorial
Day weekend. The GEFS and deterministic models are in reasonable
agreement into early next week that east-west front set up
underneath quasi-zonal upper flow. This will be between a large
upper high over the southeastern CONUS and trough over the
southwest. Coverage of thunderstorms over our area will be
determined by the ultimate location of the front and how much
upper ridging will be over the CWA. For now will keep with above
normal temperatures given forecast 850mb temperatures between
15-20C and a persistent chance of thunderstorms.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 641 PM CDT Tue May 21 2019

A line of thunderstorms will continue to affect the St. Louis area
terminals through 01Z before moving into Illinois. There will be a
threat for gusts up to 50KTS, hail, and isolated tornadoes at
KCPS.  There will also be MVFR/IFR ceilings and visibilities with
it. MVFR visibilities and ceilings will also occur at KUIN and
KCOU before moving out later this evening. Then dry and VFR
conditions are expected at all of the terminals by 06Z.

SPECIFICS FOR KSTL:

Thunderstorms will move east of the terminal by 01Z. Dry and VFR
conditions expected by 06Z. Southerly winds will gust to around
20KTS at times trough the end of the period.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch until midnight CDT tonight for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, May 21, 3:58 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Tue May 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
358 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely this evening. Damaging wind is the
primary threat, with isolated tornadoes and large hail also
possible.

A flash flood watch is in effect until midnight tonight. Locally
heavy rain from last night combined with expected heavy rain from
thunderstorms this evening may produce dangerous flash flooding.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The chance for thunderstorms will continue from Wednesday night
through Monday across parts of our area. A few strong to severe
storms are possible Wednesday night into Thursday over central and
northeast Missouri into west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening across much of
the area.

Britt

In the hours before

Local storm report, May 21, 6:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             1 ESE SAINT CHARLES     38.79N 90.51W
05/21/2019  E0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

MRM
Local storm report, May 21, 6:47 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             FARMINGTON              37.79N 90.43W
05/21/2019  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

SALLY
Local storm report, May 21, 6:55 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     1 SSW BRIDGETON         38.75N 90.44W
05/21/2019                   ST. LOUIS          MO   TRAINED SPOTTER

&&

SALLY
Local storm report, May 21, 7:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     ALTON                   38.90N 90.15W
05/21/2019                   MADISON            IL   TRAINED SPOTTER

            TRAINED STORM SPOTTER REPORTED A LOW HANGING
            FUNNEL CLOUD WHEN LOOKING WEST.

&&

MRM
Local storm report, May 21, 7:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     2 SE ALTON              38.89N 90.12W
05/21/2019                   MADISON            IL   TRAINED SPOTTER

&&

MRM
Local storm report, May 21, 7:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             AMES                    38.15N 90.06W
05/21/2019  E0.70 INCH       MONROE             IL   PUBLIC

&&

SALLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:08 PM CDTTornado WarningLSXMadison, Saint Clair37 min
May 21, 7:46 PM CDTTornado WarningLSXBond, Madison29 min
May 21, 7:56 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Marion, Saint Clair, Washington53 min
May 21, 8:08 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Montgomery52 min
May 21, 8:27 PM CDTTornado WarningLSXBond, Clinton, Fayette, Marion21 min
May 21, 8:45 PM CDTSevere Thunderstorm WarningLSXClinton, Fayette, Marion, Montgomery45 min
May 22, 9:36 AM CDTRiver Flood WarningLSXBrown14 days
May 22, 9:52 AM CDTRiver Flood WarningLSXFayette4 days
May 22, 1:53 PM CDTFlash Flood WatchLSXAdams14 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.